Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 306, NWS Pueblo, CO

September 3, 2018Baca County, Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 3, 2018, 3:59 PM MDT for Baca County, Las Animas County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2018, 3:59 PM MDT (21:59 UTC)
Expired
Sep 3, 2018, 4:30 PM MDT
In force
31 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Baca County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 163 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

254 
WUUS55 KPUB 032159
SVRPUB
COC009-071-032230-
/O.NEW.KPUB.SV.W.0306.180903T2159Z-180903T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
359 PM MDT MON SEP 3 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Baca County in southeastern Colorado...
  East central Las Animas County in southeastern Colorado...

* Until 430 PM MDT.

* At 358 PM MDT, a severe thunderstorm was located 9 miles west of
  Pritchett, or 23 miles west of Springfield, moving northeast at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pritchett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3721 10310 3740 10318 3757 10288 3728 10266
TIME...MOT...LOC 2158Z 245DEG 16KT 3736 10304 

HAIL...1.00IN
WIND...60MPH
 
$$

KTS
1 follow-up statement
671 
WWUS55 KPUB 032216
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
416 PM MDT MON SEP 3 2018

COC071-032225-
/O.CAN.KPUB.SV.W.0306.000000T0000Z-180903T2230Z/
Las Animas CO-
416 PM MDT MON SEP 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAS ANIMAS COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3738 10308 3738 10307 3741 10308 3746 10307
      3757 10288 3734 10271 3729 10304
TIME...MOT...LOC 2215Z 245DEG 16KT 3739 10295 

$$

COC009-032230-
/O.CON.KPUB.SV.W.0306.000000T0000Z-180903T2230Z/
Baca CO-
416 PM MDT MON SEP 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHWESTERN BACA COUNTY...

At 415 PM MDT, a severe thunderstorm was located near Pritchett, or
18 miles west of Springfield, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pritchett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3738 10308 3738 10307 3741 10308 3746 10307
      3757 10288 3734 10271 3729 10304
TIME...MOT...LOC 2215Z 245DEG 16KT 3739 10295 

HAIL...1.00IN
WIND...60MPH
 
$$

KTS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:07 PM MDT, 52 minutes earlier.

Area forecast discussion, Sep 3, 3:07 PM MDT, 52 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
307 PM MDT Mon Sep 3 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 307 PM MDT Mon Sep 3 2018

Currently:

Broad baggy trough at mid levels remains over the region. A
shortwave associated with this trough was moving across Colorado at
this time and was initiating convection over the far east plains. A
couple storms on radar at 2 pm were rotating (one clockwise and the
other counterclockwise) which indicates hodographs are likely
straight, and CAPE and Shear are sufficient for rotating convection.
However, shear is not all that strong per SPC analysis, but LCLs are
pretty low. In addition, the strong convection which occurred
earlier today vcnty LHX and moved off to the northeast left an old
outflow boundary across the plains, so storms are going to have to
be watched carefully this afternoon.

Rest of today and into tonight...

Main concern is going to be out east. As discussed above, best shear
and CAPE are over the far eastern plains, and better upward forcing
is also out that way. Expect convection to increase this region and
potential for it to become severe is possible. Storms over the far
eastern plains will likely linger into the nighttime hours, and will
have the potential to produce locally heavy rain into the early
morning hours as PWATs over this region are relatively high (>1.25")

Over the I-25 corridor region, expect showers and storms to be more
isolated as lift is weaker this region as the short wave lifts off
to the northeast. Storm threat should end by mid evening.

Storms will be more widespread over the higher terrain rest of this
afternoon and into the evening hours, especially over the sw mtns.

Tomorrow...

Another active day likely tomorrow as weak front will move down the
plains and trough aloft will still be over the region as broad
cyclonic flow will continues aloft. No well defined short wave is
being advertised over the immediate area, but with plenty of low
level moisture remaining and convergence with the surface boundary,
storms should increase in coverage during the latter part of the
afternoon. Winds still relatively weak in most of the column, so
organized severe threat is low. Localized heavy rain is likely, so
burn scar and urban flash flooding will be possible. \/Hodanish

.LONG TERM...(Tuesday night through Monday)
Issued at 307 PM MDT Mon Sep 3 2018

Tuesday night through Friday...Models tend to agree on keeping the
baggy upper low pressure trough in place over the Four Corners and
Desert Southwest through Wed. The trough axis will slide to the east-
northeast on Thu, crossing CO on Fri as high pressure from the west
starts to nose in. This translates to continued unsettled weather
across the forecast area through at least Thu with cooler temps,
cloudy skies and a nearly persistent threat of showers and isolated
thunderstorms. On Fri the passage of the upper trough will lessen
pcpn chances slightly, with activity tied moreso to the higher
terrain. The potential for flooding will be a concern for both Wed
and Thu for area burn scars. Expect maximum temperatures in the 70s
for most areas for Wed and Thu, then climbing to near 80F for the
plains on Fri.

Saturday through Monday...High pressure centered over CA will build
across the Great Basin and into CO by the weekend. This will bring
dry and warm conditions back to the region, with nil pcpn on Sat
followed by isolated diurnal mt convection for Sun and Mon. Look for
highs in the upper 70s to upper 80s for the plains, and upper 70s to
lower 80s for the high valleys. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 307 PM MDT Mon Sep 3 2018

Main concern will be continued threat of passing showers and
thunderstorms over the 3 taf sites (KPUB, KALS and KCOS) during the
afternoon and evening hours. These storms could bring brief periods
of MVFR conditions. Otherwise low levels are not expected to
saturate, so low cigs/fog is not anticipated tonight at any of the
taf sites. Outside of any storms, VFR conditions are anticipated and
synoptic winds should remain weak.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...MOORE
AVIATION...HODANISH
Hazardous weather outlook, Sep 3, 11:31 AM MDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1131 AM MDT Mon Sep 3 2018

COZ058>089-093>099-041745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1131 AM MDT Mon Sep 3 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms are expected across
southern Colorado into tonight. The primary threats with
thunderstorms today and tonight will be lightning, periods of
moderate to locally heavy rainfall, small hail and erratic gusty
winds around 45 mph. In addition, if a stronger storm were to
impact a recent burn scar, localized flash flooding would also be
possible. The overall best chance of thunderstorms today will be
over the far eastern plains of Colorado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous thunderstorms are expected over the
mountains Tuesday through Thursday, with isolated to scattered
thunderstorms over the lower elevations. Drier conditions are
expected on Friday, with isolated to scattered thunderstorms over
and near the mountains. The main storm threats will be lightning,
gusty winds and locally heavy rain, and some of the stronger
storms could also produce small hail. Storms that impact area burn
scars could pose a flash flood risk, especially on Wednesday and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible today and tonight across southern Colorado.

Hodanish

In the hours before

Special weather statement, Sep 3, 1:58 PM MDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
158 PM MDT MON SEP 3 2018

COZ093-094-097-032045-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
158 PM MDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...NORTHEASTERN
LAS ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL 245 PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Higbee, or 27 miles south of North La Junta, moving
north at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Higbee.

LAT...LON 3751 10322 3750 10352 3785 10362 3789 10314
TIME...MOT...LOC 1958Z 172DEG 13KT 3759 10339

KTS
Special weather statement, Sep 3, 2:03 PM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Pueblo CO
203 PM MDT MON SEP 3 2018

COZ094-097>099-032045-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
203 PM MDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS...
NORTHWESTERN BACA...NORTHEASTERN LAS ANIMAS AND SOUTHEASTERN BENT
COUNTIES UNTIL 245 PM MDT...

At 202 PM MDT, trained weather spotters reported a strong
thunderstorm 14 miles north of Pritchett, or 17 miles northwest of
Springfield, moving northeast at 20 mph. There has been a funnel
reported northeast of Springfield.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Two Buttes and Two Buttes Reservoir.

LAT...LON 3738 10290 3754 10309 3798 10286 3760 10229
TIME...MOT...LOC 2002Z 220DEG 15KT 3758 10286

KTS
Special weather statement, Sep 3, 2:50 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
250 PM MDT MON SEP 3 2018

COZ098-099-032130-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
250 PM MDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PROWERS AND NORTH
CENTRAL BACA COUNTIES UNTIL 330 PM MDT...

At 250 PM MDT, Doppler radar was tracking a strong thunderstorm near
Two Buttes Reservoir, or 19 miles north of Springfield, moving north
at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Two Buttes Reservoir.

LAT...LON 3757 10243 3765 10267 3804 10267 3785 10206
TIME...MOT...LOC 2050Z 201DEG 19KT 3768 10251

KTS
Special weather statement, Sep 3, 3:05 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Pueblo CO
305 PM MDT MON SEP 3 2018

COZ098-032130-
Lamar Vicinity/Prowers County CO-
305 PM MDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 330 PM MDT...

At 305 PM MDT, Doppler radar was tracking a strong thunderstorm over
Holly, or near Coolidge, moving north at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Holly and Hartman.

LAT...LON 3796 10205 3802 10226 3827 10214 3827 10205
      3825 10204 3797 10204
TIME...MOT...LOC 2105Z 201DEG 49KT 3807 10212

KTS
Special weather statement, Sep 3, 3:38 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
338 PM MDT MON SEP 3 2018

COZ096-098-032215-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
338 PM MDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PROWERS AND SOUTHEASTERN
KIOWA COUNTIES UNTIL 415 PM MDT...

At 338 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Holly, or 12 miles southwest of Coolidge, moving
northeast at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Holly and Hartman.

LAT...LON 3769 10244 3829 10220 3830 10205 3765 10204
TIME...MOT...LOC 2138Z 202DEG 46KT 3794 10219

KTS
Special weather statement, Sep 3, 3:42 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
342 PM MDT MON SEP 3 2018

COZ094-099-032215-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
342 PM MDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA AND EAST
CENTRAL LAS ANIMAS COUNTIES UNTIL 415 PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Kim, or 27 miles west of Springfield, moving
northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pritchett.

LAT...LON 3723 10311 3734 10327 3756 10311 3743 10273
TIME...MOT...LOC 2142Z 215DEG 25KT 3734 10312

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 11:27 AM MDTSpecial Weather StatementPUBKiowa48 min
Sep 3, 1:58 PM MDTSpecial Weather StatementPUBOtero47 min
Sep 3, 2:03 PM MDTSpecial Weather StatementPUBProwers42 min
Sep 3, 2:50 PM MDTSpecial Weather StatementPUBProwers40 min
Sep 3, 3:05 PM MDTSpecial Weather StatementPUBProwers25 min
Sep 3, 3:38 PM MDTSpecial Weather StatementPUBProwers37 min
Sep 3, 3:42 PM MDTSpecial Weather StatementPUBBaca33 min
Sep 3, 4:18 PM MDTSpecial Weather StatementPUBLas Animas42 min
Sep 3, 4:28 PM MDTSevere Thunderstorm WarningPUBBaca32 min
Sep 3, 4:49 PM MDTSpecial Weather StatementPUBBaca41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.